Alert archive / Nevada / High Wind Warnings in 2010

High Wind Warning 9, NWS Elko, NV

November 16, 2010Elko County, Nevada

NWS Elko, NV issued this high wind warning at Nov 16, 2010, 2:25 AM PST for Elko County, Nevada. It took effect at Nov 16, 2010, 7:00 AM PST. It was in force for 11 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 16, 2010, 2:25 AM PST (10:25 UTC)
In effect from
Nov 16, 2010, 7:00 AM PST
Expired
Nov 16, 2010, 6:16 PM PST
In force
11 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 10:03 AM PSTNON-TSTM WND GST 62Ruby Valley, NV
Nov 16, 10:41 AM PSTNON-TSTM WND GST 6813 Sw Wendover, NVSPRING GULCH RAWS
Nov 16, 10:59 AM PSTNON-TSTM WND GST 65Pequop Summit, NV
Nov 16, 2:15 PM PSTNON-TSTM WND GST 80Clover Valley, NVTREES DOWN.
Nov 16, 2:32 PM PSTNON-TSTM WND GST 65Ruby Lake, NV
Nov 16, 5:02 PM PSTNON-TSTM WND GST 6112 Ne Wells, NVBISHOP FLAT RAWS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2010-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2010-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WWUS75 KLKN 161025
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
225 AM PST TUE NOV 16 2010

NVZ031-033-170300-
/O.UPG.KLKN.WI.Y.0030.101116T1500Z-101117T0300Z/
/O.NEW.KLKN.HW.W.0009.101116T1500Z-101117T0300Z/
NORTHERN ELKO COUNTY-EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER
225 AM PST TUE NOV 16 2010

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST
THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

A STRONG COLD FRONT WILL MOVE QUICKLY THROUGH NORTHEAST NEVADA
TODAY...PRODUCING VERY STRONG WINDS ACROSS PRIMARILY EASTERN ELKO
COUNTY. EXPECT THE STRONGEST WINDS TO OCCUR NEAR AND TO THE EAST
OF U.S. HIGHWAY 93...WITH SOME OF THE STRONGEST WIND GUSTS OCCURING 
WHERE WIND FUNNELING TAKES PLACE SUCH AS THE WEST WENDOVER AREA.

* WINDS: NORTHWEST WINDS NEAR 40 MPH...WITH WIND GUSTS OF 55 TO 60
  MPH EXPECTED.

* TIMING: WINDS WILL INCREASE QUICKLY AFTER SUNRISE...AND PEAK
  FROM 10 AM TO 2 PM ACROSS THE WARNING AREA. STRONGEST WIND GUSTS
  WILL OCCUR WITH COLD FRONT PASSAGE DURING THE MIDDAY HOURS.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE 
  PASS...WEST WENDOVER 

* IMPACTS: DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...AS TRAVEL WILL BECOME DIFFICULT. IN ADDITION...WIND
  GUSTS MAY BE STRONG ENOUGH TO CAUSE MINOR DAMAGE TO TREES AND
  PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TURNER

NVZ032-034-170300-
/O.CON.KLKN.WI.Y.0030.101116T1500Z-101117T0300Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...ELKO...SPRING CREEK...WELLS...
CARLIN...PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...
HARRISON PASS
225 AM PST TUE NOV 16 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
PST THIS EVENING...

A STRONG COLD FRONT WILL MOVE QUICKLY THROUGH NORTHEAST NEVADA
PRODUCING STRONG WINDS ACROSS SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY. STRONGEST WINDS ARE EXPECTED NEAR AND TO THE EAST OF THE
RUBY MOUNTAINS.

* WINDS: EXPECT NORTHWEST WINDS NEAR THE RUBY MOUNTAINS OF 30 TO
  40 MPH...WITH GUSTS NEAR 55 MPH. EXPECT WINDS TO AVERAGE 15 TO
  25 MPH NEAR ELKO AND SPRING CREEK...WITH GUSTS NEAR 30 MPH.

* TIMING: WINDS WILL INCREASE QUICKLY AFTER SUNRISE...AND PEAK
  FROM 10 AM TO 2 PM ACROSS THE ADVISORY AREA. STRONGEST WIND
  GUSTS WILL OCCUR WITH COLD FRONT PASSAGE DURING THE MIDDAY
  HOURS.

* LOCATIONS INCLUDE: ELKO...SPRING CREEK...WELLS...CARLIN...
  PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...HARRISON 
  PASS 

* IMPACTS: DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-
  PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS AS
  TRAVEL WILL BECOME DIFFICULT...PARTICULARLY NEAR THE RUBY
  MOUNTAINS AND NEAR AND EAST OF U.S. HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
1 follow-up statement
864 
WWUS75 KLKN 170216
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
616 PM PST TUE NOV 16 2010


NVZ031-033-170330-
/O.CAN.KLKN.HW.W.0009.000000T0000Z-101117T0300Z/
NORTHERN ELKO COUNTY-EXTREME EASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER
616 PM PST TUE NOV 16 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE HIGH WIND
WARNING. 

THE VERY STRONG WINDS FELT EARLIER TODAY HAVE SUBSIDED
SUBSTANTIALLY...AND AS A RESULT THE HIGH WIND WARNING HAS BEEN
CANCELLED. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH
ARE STILL POSSIBLE IN SOME OF THE WINDIER LOCALES...BUT OVERALL
THE THREAT FOR VERY STRONG WINDS NO LONGER EXISTS. WINDS CAN BE
EXPECTED TO DIMINISH EVEN MORE AS THE EVENING WEARS ON.

$$

NVZ032-034-170330-
/O.CAN.KLKN.WI.Y.0030.000000T0000Z-101117T0300Z/
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...ELKO...SPRING CREEK...WELLS...
CARLIN...PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...
HARRISON PASS
616 PM PST TUE NOV 16 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS FELT EARLIER IN THE DAY TODAY HAVE DECREASED TO
BELOW ADVISORY THRESHOLDS ACROSS SOUTHERN ELKO COUNTY THIS EVENING.
NORTHWEST WINDS OF 10 TO 15 MPH WITH LOCALLY HIGHER GUSTS OF 25
MPH ARE STILL POSSIBLE...BUT THE THREAT OF STRONG WINDS HAS
DIMINISHED SIGNIFICANTLY. THEREFORE...THE ADVISORY HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Nov 15, 2:35 PM PST, 11 hours 50 minutes earlier.

Area forecast discussion, Nov 15, 2:35 PM PST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
235 PM PST MON NOV 15 2010

.SYNOPSIS...A DRIER AIR MASS WILL MOVE INTO NORTHERN AND CENTRAL
NEVADA RESULTING IN LESS CLOUDINESS AND SHOWER ACTIVITY TONIGHT
AND TUESDAY. MILD DAYTIME TEMPERATURES AND PARTLY CLOUDY TO MOSTLY
CLEAR SKIES WILL BE THE RULE WEDNESDAY AND THURSDAY. A STORM
SYSTEM WILL BEGIN TO MOVE INTO NORTHWEST NEVADA FRIDAY THEN SPREAD
INTO THE EASTERN AND CENTRAL NEVADA FRIDAY NIGHT THROUGH THE
WEEKEND FOR RAIN AND SNOW SHOWERS.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. MOISTURE IS SLOWLY
DECREASING OVER NRN AND CNTRL NV AND ONLY WILL SEE SOME ISOLATED
SHOWERS OVER THE NERN PART OF ELKO COUNTY TONIGHT. ONLY PARTLY
CLOUDY SKIES ARE EXPECTED OVER NERN NV TUESDAY WHILE CNTRL AND WRN
NV WILL ENJOY MOSTLY SUNNY SKIES. MILD DAYTIME TEMPS IN THE LOWER
TO MID 50S WILL BE THE RULE WEDNESDAY AND THURSDAY ALONG WITH
PLENTY OF SUNSHINE. CLOUDS WILL BE ON THE INCREASE HOWEVER OVER
NRN NV THURSDAY AFTERNOON AHEAD OF THE NEXT STORM SYSTEM.

THE NWLY JET ALOFT WILL STRENGTHEN AGAIN ON TUESDAY OVER NERN NV
AS A SHORT WAVE MOVES THROUGH THE NWLY FLOW ALOFT. AT 300 MB THE
JET IS FORECASTED TO BE 90 TO 100 KTS. THOUGH NOT AS STRONG AS THE
JET ALOFT THIS MORNING WHICH LED TO STRONG WINDS IN THE WEST
WENDOVER AREA WHICH GUSTED TO 55 MPH IT SHOULD STILL PRODUCE WINDY
CONDITIONS OVER THE FAVORED LOCATIONS IN ELKO COUNTY UNDER THIS
TYPE OF FLOW PATTERN...THAT IS HIGHER PASSES AND RIDGES AND THE
ERN SLOPES OF HIGHER MTN RANGES AND THEIR ADJACENT VALLEYS...AND
WHERE WIND FUNNELING TAKES PLACE SUCH AS THE WEST WENDOVER AREA.
THEREFORE A WIND ADVISORY WILL BE ISSUED WITH THIS FORECAST
PACKAGE VALID FROM 7 AM TO 7 PM TUESDAY. COULD SEE GUSTS AS HIGH
AS 50 MPH IN THESE LOCATIONS.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. FLOW ALOFT
CONTINUES TO BACK TO A SOUTHWESTERLY DIRECTION THURSDAY NIGHT INTO
FRIDAY AS A TROUGH DIGS SOUTH THROUGH THE PAC NW AND INTO THE
COASTAL WATERS OFF CA. THE TROUGH WILL CONTINUE TO DIG SOUTH THROUGH
THE WEEKEND...AND THEN PUSH INLAND SUNDAY AND MONDAY WITH A POSITIVE
TILT. MODELS ARE IN DECENT AGREEMENT WITH RESPECT TO A COUPLE OF
BAROCLINIC ZONES THAT WILL SPREAD SHOWERS THROUGH THE CWA OVER THE
WEEKEND. THE FIRST WAVE IS EXPECTED TO SPREAD INTO HUMBOLDT COUNTY
FRIDAY AFTERNOON...AND TRACK SOUTHEASTERLY THROUGH SATURDAY
AFTERNOON. BOTH MODELS SHOWING ISOLATED TO SCATTERED SHOWERS IN THE
WAKE OF THIS BOUNDARY AS WELL. THE SECOND WAVE WILL SPREAD THROUGH
THE CWA...AGAIN FROM NORTHWEST TO SOUTHEAST...SATURDAY NIGHT THROUGH
SUNDAY. THE ECMWF MODEL IS SHOWING A STRONGER FRONT ON
SATURDAY...WHICH BRINGS IN MORE MOISTURE AND COOLER TEMPERATURES
THAN DOES THE GFS MODEL. AT THIS TIME CONFIDENCE IS FAIR TO POOR ON
SNOW LEVELS AND QPF ON SATURDAY. MODELS ARE IN BETTER AGREEMENT ON
SUNDAY...WITH BOTH MODELS SHOWING A FAIRLY STRONG FRONTAL
PASSAGE...WITH NEARLY IDENTICAL QPF AMOUNTS...H7 TEMPS...AS WELL AS
TIMING. TEMPERATURES WILL GRADUALLY COOL THROUGH THE LONG TERM
PERIOD.
&&

.AVIATION...SCATTERED TO BROKEN CLOUDS IN THE 3000-6000 FT RANGE
WILL PERSIST ACROSS MOST OF NORTHERN AND EAST-CENTRAL NEVADA TONIGHT
AND INTO TUESDAY. A MODERATELY STRONG NORTHWESTERLY JET ALOFT WILL
LEAD TO GUSTY WINDS NEAR RIDGELINE AND ALONG THE EASTERN SLOPES OF
HIGHER TERRAIN ON TUESDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 7 PM PST TUESDAY FOR EXTREME EASTERN
ELKO COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST
HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.
&&

91/96/96
Hazardous weather outlook, Nov 15, 3:00 PM PST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
300 PM PST MON NOV 15 2010

NVZ031>034-162300-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
300 PM PST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT AND TUESDAY.

STRONG GUSTY WINDS ARE EXPECTED TUESDAY OVER HIGHER PASSES AND
EASTERN SLOPES OF HIGHER MOUNTAINS RANGES AND THEIR ADJACENT
VALLEYS. WINDS COULD GUST AS HIGH AS 50 MPH. THEREFORE A WIND
ADVISORY HAS BEEN ISSUED. PLEASE SEE PRODUCT RNONPWLKN FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STORM SYSTEM WILL BRING RAIN AND SNOW TO THE AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

Nearby

High Wind Warnings in Nevada, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.